Texas, 2012

Winter Storm and Heavy Snow in Texas, January 9 to 10, 2012

January 9 to 10, 2012 · NWS SJT · 10 events in 9 counties and zones

A slow moving, strong upper level low pressure system coupled with near freezing temperatures at the surface brought heavy snow to portions of West Central Texas. The heaviest snow fell in the higher elevations of the Concho Valley and the western Big Country while lighter snow fell in the Northern Edwards Plateau.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A slow moving, strong upper level low pressure system coupled with near freezing temperatures at the surface brought heavy snow to portions of West Central Texas. The heaviest snow fell in the higher elevations of the Concho Valley and the western Big Country while lighter snow fell in the Northern Edwards Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 9, 5:40 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 9, 5:40 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
540 AM CST MON JAN 9 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT ALL TAF SITES
THIS MORNING. EXPECT REDUCED VISIBILITIES WITHIN THUNDERSTORMS AND
THE POSSIBILITY OF SMALL HAIL IN THE STRONGER STORMS. MVFR TO IFR
CEILINGS WILL ALSO PREVAIL THROUGH THE NEXT 24 HOURS AT ALL TAF
SITES. THE MAIN CONCERN IS THE POTENTIAL FOR SNOW LATER TODAY AND
TONIGHT. PRECIPITATION WILL LIKELY TRANSITION TO A RAIN/SNOW MIX AT
KSJT BETWEEN 21Z AND 23Z...THEN TO ALL SNOW AFTER 01Z. AT KABI...A
RAIN/SNOW MIX WILL BE LIKELY AFTER 00Z...WITH MOSTLY SNOW AFTER
03Z. SNOWFALL IS LESS LIKELY AT THE OTHER TAF SITES...ALTHOUGH
KSOA MAY SEE A CHANGE OVER TO SNOW AFTER 04Z. REDUCED VISIBILITIES
ARE LIKELY WITHIN HEAVIER SNOW BANDS. SNOW WILL SLOWLY BEGIN TO
DIMINISH FROM SOUTH TO NORTH AFTER 12Z.

&&

.PREV DISCUSSION... /ISSUED 429 AM CST MON JAN 9 2012/

SHORT TERM...
A COMPLICATED FORECAST IN THE SHORT TERM AS A WINTER STORM
APPROACHES THE AREA. UPPER LEVEL LOW IS CURRENTLY CENTERED OVER
THE NORTHERN OF CHIHUAHUA. MODELS HAVE COME INTO MUCH BETTER
AGREEMENT WITH THE TRACK OF THIS LOW...MOVING IT ACROSS WEST TEXAS
TODAY THEN ACROSS THE INTERSTATE 10 CORRIDOR IN WEST CENTRAL TEXAS
TONIGHT. IN THE MEANTIME...EXPECT SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS TO CONTINUE THROUGH THIS MORNING FOR MUCH OF THE
AREA...SIMILAR TO WHAT WE ARE CURRENTLY SEEING ON RADAR.

AS THE UPPER LEVEL LOW SLOWLY APPROACHES...SURFACE TEMPERATURES
SHOULD SLOWLY DROP THROUGHOUT THE DAY. AFTER ANALYZING MODEL DATA
AND FORECAST SOUNDINGS...MY THINKING IS THAT BETWEEN 12Z AND 18Z
MOSTLY RAIN WILL OCCUR WITH A RAIN/SNOW MIX POSSIBLE ACROSS THE
EXTREME WESTERN BIG COUNTRY...CONCHO VALLEY AND PARTS OF CROCKETT
COUNTY. A TRANSITION TO A RAIN/SNOW MIX WILL THEN BEGIN FOR MUCH
OF THE WESTERN CONCHO VALLEY...BIG COUNTRY AND NORTHERN EDWARDS
PLATEAU...WITH ALL SNOW OVER EXTREME WESTERN CROCKETT COUNTY
BETWEEN 18Z AND 00Z. BETWEEN 00Z AND 006Z...SURFACE TEMPERATURES
WILL COOL ACROSS MUCH OF THE AREA...WITH THE RAIN/SNOW LINE
EXTENDING FROM A THROCKMORTON...TO BALLINGER TO SONORA LINE AND
ALL SNOW FROM OZONA...TO SAN ANGELO TO HASKELL. AFTER 06Z...THE
UPPER LEVEL LOW WILL BEGIN TO MOVE EAST OF THE REGION...WITH THE
BEST PRECIPITATION CHANCES SHIFTING INTO THE HEARTLAND...NORTHERN
CONCHO VALLEY AND BIG COUNTRY. MOSTLY SNOW IS EXPECTED ACROSS
THESE AREAS...EXCEPT OVER PARTS OF THE HEARTLAND WHERE A RAIN/SNOW
MIX IS LIKELY.

SNOWFALL TOTALS ARE TRICKY AND WILL DEPEND ON THE EXACT TRACK OF
THE LOW AND SURFACE TEMPERATURES. THE CURRENT THINKING IS THAT
WITH THE FORECAST TRACK OF THE LOW...THE HIGHEST SNOWFALL TOTALS
WILL OCCUR ALONG AND WEST OF A LINE FROM MERTZON...TO WATER
VALLEY...TO ROBERT LEE TO HAMLIN. TOTAL SNOWFALL ACCUMULATIONS OF
4 TO 7 INCHES...WITH SOME HIGHER AMOUNTS...WILL BE POSSIBLE.
LIGHTER ACCUMULATIONS ARE EXPECTED JUST EAST OF THESE
AREAS...WHERE 1 TO 3 INCHES WILL BE POSSIBLE...WITH SOME HIGHER
AMOUNTS. GIVEN THE ABOVE SNOWFALL TOTALS...WILL GO AHEAD AND
UPGRADE TOM GREEN...IRION AND COKE COUNTIES TO WINTER STORM
WARNINGS...AND ISSUE A WINTER WEATHER ADVISORY FOR CROCKETT...
RUNNELS...TAYLOR...JONES AND HASKELL COUNTIES. ALTHOUGH THE
HEAVIEST SNOWFALL IS EXPECTED TO REMAIN JUST TO THE NORTH AND WEST
OF SAN ANGELO...WENT AHEAD AND UPGRADED TOM GREEN COUNTY TO A
WINTER STORM WARNING GIVEN THE HIGHER AMOUNTS OVER THE NORTHWEST
PART OF THE COUNTY. UNCERTAINTY STILL REMAINS IN THE EXACT
PLACEMENT OF THE HEAVIEST SNOWFALL AND EVEN A SLIGHT DEVIATION IN
TEMPERATURES COULD RESULT IN A DIFFERENCE OF A FEW INCHES OF
SNOWFALL. STAY TUNED TO THE LATEST FORECASTS FROM THE NATIONAL
WEATHER SERVICE IN SAN ANGELO AS THIS WINTER STORM UNFOLDS.

DANIELS

LONG TERM...
BY TUESDAY MORNING...THE MID/UPPER LEVEL LOW WILL BE PULLING OFF
TO THE NORTHEAST. HOWEVER...THERE MAY STILL BE SOME LINGERING SNOW
OR A RAIN/SNOW MIX OF PRECIPITATION...PRIMARILY NORTH OF A
BRADY...TO BALLINGER...TO SWEETWATER LINE. THE BEST CHANCE FOR AN
ALL SNOW PRECIPITATION TYPE WILL BE GENERALLY WEST OF A
THROCKMORTON TO ABILENE LINE...AND A RAIN/SNOW MIX AS FAR SOUTH AS
NORTHERN SAN SABA COUNTY. AS THE LOW QUICKLY PULLS OFF TO THE
NORTHEAST... EXPECT MOST OF THE PRECIPITATION TO END DURING THE
AFTERNOON HOURS. VERY LIGHT...IF ANY ACCUMULATIONS ARE EXPECTED TO
OCCUR WITH THIS LINGERING PRECIPITATION. TEMPERATURES WILL
CONTINUE TO BE COOL FOR AREAS AFFECTED BY ANY PRECIPITATION
TUESDAY...BUT CLEARING SKIES FOR SOUTHERN AREAS WILL ALLOW
TEMPERATURES TO JUMP BACK INTO THE 50S FOR THE SOUTHERN HALF OF
THE FORECAST AREA.

WILL SEE A BRIEF WARM-UP ON WEDNESDAY WITH...AND A STRONG COLD
FRONT MOVING THROUGH WEDNESDAY AFTERNOON AND NIGHT. IN ADDITION TO
COLD AIR ADVECTION BEHIND THE COLD FRONT THURSDAY...SOUNDINGS
INDICATE A DECENT LAYER OF MID/UPPER LEVEL CLOUDS...HINDERING
WARMING THROUGHOUT THE DAY. THEREFORE...HAVE TRENDED HIGHS TOWARD
THE COOLER MEN GUIDANCE.

NEAR NORMAL TEMPERATURES AND GENERALLY DRY WEATHER IS EXPECTED
AFTER THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 38  31  45  35  59 /  80  80  20   0   0
SAN ANGELO 	 39  32  51  31  64 /  90  60  10   0   0
JUNCTION 	 45  33  56  29  67 /  80  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
THE FOLLOWING ZONES: CROCKETT...HASKELL...JONES...RUNNELS...
TAYLOR.

WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: COKE...FISHER...IRION...NOLAN...STERLING...TOM GREEN.

&&

DANIELS
Hazardous weather outlook, Jan 9, 4:36 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 AM CST MON JAN 9 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
436 AM CST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 6 AM TODAY TO 6 AM
TUESDAY FOR FISHER...NOLAN...STERLING...TOM GREEN...COKE AND IRION
COUNTIES. A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY
THROUGH 6 AM TUESDAY FOR HASKELL...JONES...TAYLOR AND CROCKETT
COUNTIES.

SNOWFALL TOTALS OF 4 TO 7 INCHES...WITH ISOLATED HIGHER AMOUNTS
WILL BE POSSIBLE IN THE WARNING AREA. SNOWFALL TOTALS OF 1 TO 3
INCHES... WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE IN THE
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL BE POSSIBLE ACROSS PORTIONS OF THE BIG COUNTRY EARLY
TUESDAY MORNING...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jan 9, 5:15 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
515 AM CST MON JAN 9 2012

TXZ072-091145-
TOM GREEN TX-
515 AM CST MON JAN 9 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 AM CST FOR TOM
GREEN COUNTY...

AT 511 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF SAN ANGELO...
MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAN ANGELO BY 520 AM CST
  GRAPE CREEK BY 530 AM CST

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3161 10062 3149 10020 3116 10046 3120 10068
TIME...MOT...LOC 1114Z 204DEG 31KT 3139 10048

DANIELS
Special weather statement, Jan 9, 5:16 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CST MON JAN 9 2012

TXZ072-073-091215-
TOM GREEN TX-CONCHO TX-
516 AM CST MON JAN 9 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 AM CST FOR TOM
GREEN AND CONCHO COUNTIES...

AT 511 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 17 MILES SOUTHWEST OF EDEN...OR ABOUT
22 MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-83 AND RANCH ROAD 765 BY 550 AM CST
  PAINT ROCK BY 600 AM CST
  THE INTERSECTION OF US-83 AND RANCH ROAD 1929 BY 605 AM CST

PEA SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3158 10010 3157 9973 3151 9967 3150 9968
      3149 9965 3109 9991 3109 10015
TIME...MOT...LOC 1116Z 204DEG 31KT 3113 10007
Special weather statement, Jan 9, 5:56 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 AM CST MON JAN 9 2012

TXZ054-066-072-073-127-139-091245-
NOLAN TX-RUNNELS TX-TAYLOR TX-TOM GREEN TX-COLEMAN TX-CONCHO TX-
556 AM CST MON JAN 9 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CST FOR
NOLAN...RUNNELS...TAYLOR...TOM GREEN...COLEMAN AND CONCHO COUNTIES...

AT 551 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF LOWAKE...OR ABOUT 5
MILES NORTHWEST OF PAINT ROCK...MOVING NORTH AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BALLINGER AND BALLINGER LAKE BY 610 AM CST
  HATCHEL BY 620 AM CST
  WINTERS AND WINTERS LITTLE ELM LAKE BY 630 AM CST
  FRASCO BY 640 AM CST
  BRADSHAW BY 645 AM CST

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3146 9985 3153 10020 3216 10023 3214 9963
      3208 9962
TIME...MOT...LOC 1156Z 189DEG 38KT 3160 9998

DANIELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 3 winter weather, 2 winter storm. Local standard time, as filed.

Heavy Snow, Nolan

When
January 9, 10:15 AM CST to 10:55 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A law enforcement official reported five inches of snow in the town of Roscoe.

Winter Storm, Fisher

When
January 9, 10:15 AM CST to January 10, 12:00 AM CST
Where
Fisher forecast zone
Reported by
Public
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The public reported three inches of snow 6 miles north northeast of Wastella.

Heavy Snow, Irion

When
January 9, 12:00 PM CST to 11:00 PM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

A law enforcement official estimated about five inches of snow along U.S. Highway 163, approximately 2 miles north of Barnhart. National Weather Service Cooperative Observers both reported an inch of snow at Mertzon and 7 miles northwest of Tankersley.

Heavy Snow, Sterling

When
January 9, 12:00 PM CST to 11:00 PM CST
Where
Sterling forecast zone
Reported by
COOP Observer
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers reported five inches of snow 19 miles west of Sterling City and two inches of snow 8 miles east of Sterling City. A trained spotter reported four inches of snow 13 miles west of Sterling City.

Winter Weather, Schleicher

When
January 9, 6:00 PM CST to January 10, 1:00 AM CST
Where
Schleicher forecast zone
Reported by
COOP Observer
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers reported two inches of snow 14 miles south southeast of Mertzon and an inch of snow 11 miles northeast of Eldorado.

Winter Storm, Coke

When
January 9, 7:00 PM CST to January 10, 2:00 AM CST
Where
Coke forecast zone
Reported by
Law Enforcement
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A law enforcement official reported three inches of snow in Robert Lee. A mixture of sleet and snow was reported on U.S. Highway 277 about 7 miles south of Bronte. National Weather Service Cooperative Observers measured two inches of snow 11 miles north northeast of Water Valley and one inch of snow 4 miles southwest of Tennyson.

Winter Weather, Concho

When
January 9, 7:00 PM CST to January 10, 4:00 AM CST
Where
Concho forecast zone
Reported by
COOP Observer
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer reported two inches of snow in Paint Rock.

Winter Weather, Runnels

When
January 9, 7:00 PM CST to January 10, 4:00 AM CST
Where
Runnels forecast zone
Reported by
Public
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The public reported two inches of snow in Rowena.

Heavy Snow, Tom Green

When
January 9, 7:07 PM CST to January 10, 1:55 AM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Several National Weather Service employees reported the following snowfall reports in the vicinity of San Angelo: 4.5 inches in the Bentwood Country Club, 4.3 inches three miles south southwest of San Angelo, 3.5 inches four miles southwest and four miles west of San Angelo, and three inches two miles west southwest of San Angelo. Several other snowfall reports ranged from two to three inches across San Angelo including 2.6 inches at Mathis Field. The heavy snow caused power outages and knocked down tree limbs across the city.

Heavy Snow, Tom Green

When
January 9, 7:07 PM CST to January 10, 1:55 AM CST
Where
Tom Green forecast zone
Reported by
Trained Spotter
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A trained spotter reported around five inches in Christoval. He was located in the higher elevations.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362535, 363264, 362516, 362518, 363240, 362537, 363245, 363256, 362528, 362531.